Quantcast
Published On: Wed, Jul 25th, 2012

Scottish health officials issue health alert after heroin user contracts anthrax

Health officials in Lanarkshire have issued a public health alert after a injection heroin user contracted the deadly bacterial infection, anthrax. The individual is currently hospitalized in critical condition.

Public domain photo/Psychonaught

According to a NHS Lanarkshire news release Tuesday, Dr. David Cromie, Consultant in Public Health Medicine at NHS Lanarkshire said, “It is possible that heroin contaminated with anthrax may be circulating in Lanarkshire and potentially other parts of Scotland.  There have been recent reports of anthrax from contaminated heroin in other Western European Countries, the most recent reported outbreak being in Germany.

Cases have also been reported in Denmark and France.

“It is important that drug users are aware of the particular dangers involved when they are injecting heroin. Clinicians and microbiologist are on alert to the possibility of anthrax in heroin users who present with appropriate signs and symptoms.

“Injecting drug users known to Lanarkshire addiction services are being contacted to raise their awareness.

“The advice to drug users is to avoid all heroin use, which we recognise may be very difficult for drug users to follow. Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention.”

Anthrax is an infectious disease due to a type of bacteria called Bacillus anthracis. Infection in humans most often involves the skin, gastrointestinal tract, or lungs.

PubMed Health says anthrax commonly affects hoofed animals such as sheep, cattle, and goats, but humans who come into contact with infected animals can get sick from anthrax, too.

There are three types of anthrax with differing degrees of seriousness:

Cutaneous anthrax: this occurs when the spore (or possibly the bacterium) enters a cut or abrasion on the skin. It starts out as a raised bump that looks like an insect bite. It then develops into a blackened lesion called an eschar that may form a scab. Lymph glands in the area may swell plus edema may be present. This form of anthrax responds well to antibiotics. If untreated, deaths can occur if the infection goes systemic. 95% of cases of anthrax are cutaneous. The CDC states there are 1-2 cases annually in the US.

Gastrointestinal anthrax: this follows the ingestion of contaminated meats. It is characterized by stomach pain, severe bloody diarrhea, bloody vomit and an inflammation of the intestinal tract. Up to half of those infected will perish from this form of disease. This is a very rare type of anthrax.

Inhalation anthrax: also known as “woolsorter’s disease”, happens due to inhaling the spores. After incubating for less than a week; fever, aches, vomiting are early symptoms. After the initial symptoms, a short period of improvement (less than a day) may occur. It then progresses to severe respiratory distress. Shock and death soon follow. Later stages of this infection have nearly a 100% chance of death even with antibiotics.

Most people with anthrax are treated with antibiotics. Several antibiotics are effective, including penicillin, doxycycline, and ciprofloxacin.

On the DISPATCH: Headlines  Local  Opinion

Subscribe to Weekly Newsletter

* indicates required
/ ( mm / dd ) [ALL INFO CONFIDENTIAL]

About the Author

- Writer, Co-Founder and Executive Editor of The Global Dispatch. Robert has been covering news in the areas of health, world news and politics for a variety of online news sources. He is also the Editor-in-Chief of the website, Outbreak News Today and hosts the podcast, Outbreak News Interviews on iTunes, Stitcher and Spotify Robert is politically Independent and a born again Christian Follow @bactiman63

Tags
Displaying 4 Comments
Have Your Say
  1. HPA: Drug user dies from anthrax in Lancashire says:

    […] health officials say it’s unclear whether this new case and the recent case in Lanarkshire, Scotland are connected to the outbreak in Europe. six other cases […]

  2. Stoke-on-Trent: Elderly man hospitalized for Legionnaires’ disease dies | Strong Daddy says:

    […] Scottish health officials emanate health warning after heroin user contracts anthrax […]

  3. Stoke-on-Trent: Elderly man hospitalized for Legionnaires’ disease dies | Health says:

    […] Scottish health officials issue health alert after heroin user contracts anthrax […]

  4. Denmark: Second anthrax case reported in heroin user | Outbreak News says:

    […] Elsewhere in Europe, anthrax in heroin users have been reported in Germany, France and most recently inLanarkshire, Scotland. […]

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Sign up for our Weekly Newsletter



Categories

Archives

At the Movies

Pin It